Cognitive decline is part of aging and can result from small blood vessels in the brain leaking.
In a study presented this morning at the ACC Scientific Sessions, researchers said that these microbleeds are often triggered by transcatheter aortic valve replacement (TAVR).
In a study of 84 older patients undergoing TAVR nearly a quarter developed new microbleeds.
They are also more common in people taking anticoagulants.
The study, by Eric Van Belle, MD, PhD, (photo)
a cardiologist at the Centre Hospitalier Regional in Lille, France and colleagues was the first to look at microbleeds in the context of TAVR and to investigate these bleeds as a side effect of any cardiac procedure.
Previous studies of MRI scans in patients age 80 and older have shown evidence of microbleeds in up to 30% of elderly patients. “We are all aware of the potential for silent ischemic strokes after these endovascular procedures, but our study points to the opposite risk—microbleeding—that we have not previously been aware of,” said Van Belle, adding,“With more and more endovascular procedures, which require anticoagulants, it could be that these procedures are one of the main triggers of microbleeding seen in the older population.
The findings raise concern that the risk gets higher with every intervention, he said.
Speaking at news conference this monrning, Van Belle said there are many possible contributing factors. "The bleeding is related to fragile blood vessels but we could not exclude rapid pacing," he said.
To shed light on microbleeds and their possible connection to endovascular procedures such as TAVR or anticoagulant use associated with these procedures, researchers performed MRI scans and administered questionnaire-based neurological tests in 84 patients before and after the patients underwent TAVR at Centre Hospitalier Regional.
Before TAVR, MRI scans revealed at least one microbleed in 26% of patients. At three days after the procedure, a total of 40% of patients had microbleeds and 23% had new microbleeds that were not present before TAVR. Microbleeds observed both before and after TAVR were associated with deficiencies in thinking and memory in the questionnaire-based neurocognitive assessments.
Factors that were associated with a significantly higher risk of microbleeds included having a previous cardiovascular intervention, prolonged exposure to anticoagulation, history of bleeding, longer exposure to fluoroscopy during TAVR, and balloon post-dilation, a procedure sometimes used in conjunction with TAVR to reduce leakage of blood across the new valve. Van Belle said the results strongly suggest that further research is needed to elucidate the causes of microbleeds and determine whether changes in anticoagulation management can help to reduce the risk. He said that the results suggest systematic MRI investigation should be conducted in studies investigating new anticoagulation regimen for patients undergoing TAVR.
Currently, he said, MRI scans of the brain are rarely used to assess safety outcomes in cardiovascular studies, in part because MRI cannot be used in patients with a pacemaker or other types of implanted devices. “It is difficult to do this kind of MRI study in this older population, but based on our results I would say that it is worth it to do so when investigating a new treatment or treatment modification,” Van Belle said. “Both mini-strokes and microbleeds likely play a role in cognitive decline. It is possible that using too much anticoagulation therapy could be as bad as using too little.”
The study was limited primarily by its small size. In addition, it was not able to definitively show whether new microbleeds observed after TAVR were actually caused by TAVR, the use of anticoagulants or other factors. Further research could be conducted to include a larger study population, involve younger patients or potentially investigate microbleeding after surgical aortic valve replacement or other cardiac procedures, Van Belle said.